Prilosec, Nexium, Prevacid, and other proton pump inhibitor drugs have been reported as the cause of acute interstitial nephritis in 150 cases worldwide. This is rare enough that doctors are often unaware of the possibility. However, it is very important to recognize the problem quickly.
Acute interstitual nephritis can lead to life-threatening kidney failure if it is not treated properly, and the treatment can be as simple as discontinuing the drug that caused the reaction.
The symptoms of acute interstitial nephritis (AIN) are decreased urine production, malaise, anorexia, nausea, and vomiting. Many types of kidney damage can produce the same symptoms, so a renal biopsy is the standard diagnostic test. Drug-induced nephritis looks like an infection, with edema (fluid) and an infiltrate of white blood cells. Infections are characterized by large numbers of neutrophils, while mononuclear cells are predominant in drug reactions. The causes of AIN include drug hypersensitivity, infections and autoimmune disease. Other drugs that may cause AIN include antibiotics, diuretics and non-steroidal anti-inflammatories.
In the case reports provided by a team in the Netherlands, several patients were taking multiple drugs. The symptoms of AIN began anywhere from a few hours up to 4 months after the start of the drug that caused the problem.
Five drugs in the proton pump inhibitor class have been reported as causes of AIN. These are:
1. Omeprazole (brand names Prilosec, Losec, Zegerid): 109 reports
2. Lansoprazole (brand name Prevacid): 18 reports
3. Pantoprazole (brand name Protonix): 15 reports
4. Rabeprazol (brand names Rabecid, Aciphex): 10 reports
5. Esomeprazole (brand name Nexium, Esotrex): 7 reports
Kidney damage due to drugs is a growing problem worldwide as the population ages and more drugs are available. All serious drug problems in the United States should be reported to the FDA. You can do this as a consumer at the MedWatch web site, http://www.fda.gov/Safety/MedWatch/HowToReport/default.htm
Or your doctor can do the reporting for you. It's important for others to know what to look for, especially when the side effect is rare enough that doctors may not expect it.
by Linda Fugate, Ph.D.
Harmark L, van der Wiel HE, de Groot MCH, van Grootheest AC, “Proton pump inhibitor-induced acute interstitial nephritis”, British Journal of Clinical Pharmacology 2007; 64(6):819-823.
Loh AHL, Cohen AH, “Drug-induced kidney disease – pathology and current concepts”, Annals Academy of Medicine 2009; 38(3):240-250.